Alert archive / Pennsylvania / Flash Flood Watches in 2017
Flash Flood Watch 8, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jul 23, 2017, 2:27 PM EDT for 23 counties in Pennsylvania. It took effect at Jul 23, 2017, 5:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 2:27 PM EDT (18:27 UTC)
- In effect from
- Jul 23, 2017, 5:00 PM EDT
- Expired
- Jul 24, 2017, 8:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
All 23 counties
Adams County, PA, Cameron County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 75 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
033 WGUS61 KCTP 231827 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 227 PM EDT Sun Jul 23 2017 PAZ028-041-042-046-049>053-056>059-063-065-066-240900- /O.NEW.KCTP.FF.A.0008.170723T2100Z-170724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-York-Lancaster- Including the cities of Mifflintown, Trout Run, Laporte, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, York, and Lancaster 227 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Columbia, Cumberland, Dauphin, Juniata, Lancaster, Lebanon, Montour, Northern Lycoming, Northumberland, Perry, Schuylkill, Snyder, Southern Lycoming, Sullivan, Union, and York. * Through late tonight * Additional heavy rainfall from thunderstorms is expected to develop this evening and last through the overnight hours. The rain may be heavy enough to cause flash flooding...particularly in areas which have seen heavy rain over the last day or two. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ DeVoir
4 follow-up statements
093 WGUS61 KCTP 232113 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 513 PM EDT Sun Jul 23 2017 PAZ012-027-036-045-064-240515- /O.EXA.KCTP.FF.A.0008.000000T0000Z-170724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clinton-Mifflin-Franklin-Southern Clinton-Adams- Including the cities of Renovo, Lewistown, Chambersburg, Lock Haven, and Gettysburg 513 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT MONDAY... The National Weather Service in State College has expanded the * Flash Flood Watch to include a portion of central Pennsylvania, including the following areas, Adams, Franklin, Mifflin, Northern Clinton, and Southern Clinton. * Until 5 AM EDT Monday * Heavy rainfall from current thunderstorms will be followed by a short break in some areas before rain returns later tonight. The rain may be heavy enough to cause flash flooding, particularly in areas which have seen heavy rain over the last day or two. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ PAZ028-041-042-046-049>053-056>059-063-065-066-240515- /O.CON.KCTP.FF.A.0008.000000T0000Z-170724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-York-Lancaster- Including the cities of Mifflintown, Trout Run, Laporte, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, York, and Lancaster 513 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Columbia, Cumberland, Dauphin, Juniata, Lancaster, Lebanon, Montour, Northern Lycoming, Northumberland, Perry, Schuylkill, Snyder, Southern Lycoming, Sullivan, Union, and York. * Until 5 AM EDT Monday * Heavy rainfall from current thunderstorms will be followed by a short break in some areas before rain returns later tonight. The rain may be heavy enough to cause flash flooding, particularly in areas which have seen heavy rain over the last day or two. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ Dangelo
197 WGUS61 KCTP 240204 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1004 PM EDT Sun Jul 23 2017 PAZ027-036-240315- /O.CAN.KCTP.FF.A.0008.000000T0000Z-170724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mifflin-Franklin- Including the cities of Lewistown and Chambersburg 1004 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Mifflin and Franklin Counties has been cancelled. The rain overnight should not be heavy enough in this area to cause flash flooding. $$ PAZ006-010-011-037-241000- /O.EXB.KCTP.FF.A.0008.000000T0000Z-170724T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Potter-Elk-Cameron-Tioga- Including the cities of Coudersport, St. Marys, Ridgway, Emporium, Mansfield, and Wellsboro 1004 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY... The National Weather Service in State College has expanded the * Flash Flood Watch to include a portion of central Pennsylvania, including the following areas, Cameron, Elk, Potter, and Tioga. * Until 6 AM EDT Monday * Rainfall will become more widespread over the next few hours before eventually sliding off to the east late tonight and early Monday morning. The rain may be heavy enough to cause flash flooding, particularly in areas which have seen heavy rain over the last day or two. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ PAZ012-028-041-042-045-046-049>053-056>059-063>066-241000- /O.EXT.KCTP.FF.A.0008.000000T0000Z-170724T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clinton-Juniata-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Renovo, Mifflintown, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 1004 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 AM EDT MONDAY... The Flash Flood Watch is now in effect for * A portion of central Pennsylvania, including the following areas, Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster, Lebanon, Montour, Northern Clinton, Northern Lycoming, Northumberland, Perry, Schuylkill, Snyder, Southern Clinton, Southern Lycoming, Sullivan, Union, and York. * Until 6 AM EDT Monday * Rainfall will become more widespread over the next few hours before eventually sliding off to the east late tonight and early Monday morning. The rain may be heavy enough to cause flash flooding, particularly in areas which have seen heavy rain over the last day or two. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
908 WGUS61 KCTP 240910 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 510 AM EDT Mon Jul 24 2017 PAZ006-010>012-028-037-045-056-057-059-063>066-241015- /O.CAN.KCTP.FF.A.0008.000000T0000Z-170724T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Potter-Elk-Cameron-Northern Clinton-Juniata-Tioga- Southern Clinton-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Coudersport, St. Marys, Ridgway, Emporium, Renovo, Mifflintown, Mansfield, Wellsboro, Lock Haven, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 510 AM EDT Mon Jul 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania has been cancelled. The threat of significant flooding has ended. $$ PAZ041-042-046-049>053-058-241200- /O.EXT.KCTP.FF.A.0008.000000T0000Z-170724T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- Including the cities of Trout Run, Laporte, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville 510 AM EDT Mon Jul 24 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch is now in effect for * A portion of central Pennsylvania, including the following areas, Columbia, Montour, Northern Lycoming, Northumberland, Schuylkill, Snyder, Southern Lycoming, Sullivan, and Union. * Until 8 AM EDT this morning * Rain will fall heavily at times early this morning then taper off in most spots between 6 and 8 am. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
758 WGUS61 KCTP 241142 FFACTP Flood Watch National Weather Service State College PA 742 AM EDT Mon Jul 24 2017 PAZ041-042-046-049>053-058-241245- /O.EXP.KCTP.FF.A.0008.000000T0000Z-170724T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- Including the cities of Trout Run, Laporte, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville 742 AM EDT Mon Jul 24 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING... The Flash Flood Watch for a portion of central Pennsylvania will expire at 8 AM EDT this morning. Heavy rain has exited the area, but runoff from overnight heavy rains continue in some areas. Use caution near low water crossings and heed all road closures. $$ DeVoir
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 10:52 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 10:52 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service State College PA 1052 AM EDT Sun Jul 23 2017 .SYNOPSIS... A frontal boundary will remain in the vicinity of Pennsylvania through Monday. High pressure will build southeast into the region for the middle of next week. A cold front will likely push southeast in the state toward the end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Ridging aloft with deepest layer moisture pooled to the south of quasi-stationary front draped across central PA this afternoon. The boundary will continue to be the focus for scattered showers this afternoon, although boundary layer winds//forcing remain quite weak under the ridging aloft. Further heating and destabilization of the moist air mass will lead to scattered garden variety showers and storms this afternoon of the hit and miss variety. However...increasing large scale forcing late in the day ahead of approaching upper trough should will support increasing coverage of showers/ thunderstorms during the very late afternoon and primarily evening hours. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... NCAR ensemble CAPEs near 2000 J/kg and moderate 0-6km shear of around 30kts point toward a damaging wind and hail threat this afternoon through early evening. Large scale forcing ahead of upper trough should sustain convection through late tonight and early Monday, despite a weakening trend after sunset. CAMS indicate excessive rainfall is a possibility by this evening in vicinity surface frontal boundary over the Susq Valley. Flash Flood Watch may be required should confidence grow in placement of heaviest rainfall axis...and if Lower Susq continues to be favored (where FFG guidance is currently the lowest). Upper trough will pivot through on Monday, bringing a good chance of additional showers/storms to northeast Pa, while large scale subsidence in its wake is likely to suppress convection across the southwest part of the state. With the exception of northeast Pa, Monday should feature more sunshine than today, as much lower PWAT air flows into the region. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Med range guidance continues to support a forecast of fair and cooler weather for mid week, as high pressure builds southeast across Pa. Based on GEFS 850 temps and low PWATs, daytime highs and overnight lows to average a bit below climo Tue/Wed. Moderating temps and increasing humidity expected late in the week ahead of an approaching cold front. Some model timing differences with the cold front, so will mention chance of showers/tstorms both Thu and Fri. Odds currently favor fair/cooler weather by next weekend, but NAEFS and ECENS both stall cold front just off the east coast. Therefore, will maintain a slight chance of showers through the weekend. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Restrictions lingering into the late morning hours before improving (hanging on latest from KJST-KBFD). Quasi-stationary frontal boundary draped across central PA will continue to be the focus for scattered showers through the midday hours, especially north of I-80. Additional restrictions expected over portions of the Laurels where deeper moisture is pooled and scattered showers and thunderstorms are sprouting late this morning. By this afternoon, conditions should be generally VFR across central PA. But diurnal heating/destabilization, combined with large scale forcing ahead of approaching upper trough, should support fairly widespread tstorm development late in the day and into this evening - especially over eastern half - with local restrictions. Tonight, restrictions return in wake of trough axis, with IFR conditions likely in the north and east, and MVFR in the central mountains. .OUTLOOK... Tonight...Cig restrictions likely. Scattered TSRA/SHRA. Mon...AM restrictions likely. Scattered TSRA. Tue-Wed...AM restrictions north/west. Otherwise no sig wx. Thu...Chance of afternoon TSRA/SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...RXR
Hazardous weather outlook, Jul 23, 2:24 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service State College PA 224 PM EDT Sun Jul 23 2017 PAZ041-042-241830- Northern Lycoming-Sullivan- 224 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>027-033>037-045-064-241830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-Adams- 224 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-046-049>053-056>059-063-065-066-241830- Juniata-Southern Lycoming-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-York-Lancaster- 224 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with damaging winds 60 mph or greater, large hail and localized flooding are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:54 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 23, 2:47 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 23, 2:52 PM EDT | Special Weather Statement | CTP | Tioga | 38 min |
| Jul 23, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 38 min |
| Jul 23, 3:29 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| Jul 23, 3:40 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 80 min |
| Jul 23, 3:57 PM EDT | Special Weather Statement | CTP | Tioga | 33 min |
| Jul 23, 4:06 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 23, 4:35 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| Jul 23, 4:50 PM EDT | Flash Flood Warning | CTP | York | 4 hr |
| Jul 23, 4:55 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Jul 23, 5:00 PM EDT | Special Weather Statement | CTP | Tioga | 30 min |
| Jul 23, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 53 min |
| Jul 23, 5:17 PM EDT | Special Weather Statement | CTP | Lebanon | 28 min |
| Jul 23, 5:34 PM EDT | Special Weather Statement | CTP | Cumberland | 26 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 54 min |
| Jul 23, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland | 60 min |
| Jul 23, 6:05 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, York | 3 hr |
| Jul 23, 6:36 PM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon | 3 hr |
| Jul 23, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland | 61 min |
| Jul 23, 7:08 PM EDT | Special Weather Statement | CTP | Dauphin | 37 min |
| Jul 23, 7:32 PM EDT | Areal Flood Advisory | CTP | Dauphin, Northumberland | 3 hr |
| Jul 23, 7:59 PM EDT | Flash Flood Warning | CTP | Dauphin, Northumberland | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.